MAUDE Adverse Event Report: APIFIX LTD. MID-C 115; MINIMALLY INVASIVE DEFORMITY CORRECTION (MID-C) SYSTEM

APIFIX LTD. MID-C 115; MINIMALLY INVASIVE DEFORMITY CORRECTION (MID-C) SYSTEM
Model Number MID-C 115
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Discomfort (2330)
Date of Event 03/26/2024
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2024 apifix was notified that patient (b)(6) (pas (b)(6) is scheduled for implant removal on (b)(6) 2024.Reasons for device removal: "curve progression and peri-implant pain and discomfort.".
 
Additional Manufacturer Narrative
Investigation: a review of the device history record confirmed that the device was manufactured and tested according to relevant procedures,and shipped according to manufacturer's specifications.Surgeon, information analysis: patient (b)(6) (pas (b)(6) index procedure was performed on (b)(6) 2021.Patient was seen in clinic on (b)(6) 2023 (earlier than their originally scheduled 2 year f/u in late (b)(6) 2023) for increasing pain & hearing noises around the device.Patient reported 2 concussions with loss of consciousness (1 after fall while doing box jumps, and a second after being hit in the head with a hockey puck).Beginning of noisy symptoms did correlate to sometime after the fall from box jumps.No le numbness, tingling, weakness, or bowel/bladder dysfunction noted.Pi was unable to reproduce noise from the device during the appointment.Ap/lat spine films were taken which showed no change in the appearance of the post-operative spine and no evidence for spinal hardware failure or loosening.Per physician note: "recent increase in back pain, status post recent fall on the back with potential device fracture and mild progression of scoliosis curve.We reviewed exam, images, and treatment options today in office.We reviewed conservative and surgical treatment options.Like to continue with conservative treatment at this time and assess device and scoliosis alignment in roughly 2 months with upright ap/lateral scoliosis radiographs in regular xr machine, not in eos, to help us more definitively assess implant fracture." the patient was scheduled to return for their 2 year visit on (b)(6) 2023.On (b)(6) 2023 apifix followed up with the patient's physician for additional information which was provided.According to the physician, "the patient did return.No obvious implant failure was identified and it was communicated to the family.Nothing concerning was seen and the report of the failure by another doctor was a little premature.The patient still reports noises and creaks, but has been unable to produce them in office.Otherwise, the patient is doing fine.Her spine is stable.".Doctor and family agreed to continue monitoring the patient for another 6 months.On (b)(6) 2024 apifix was notified that patient (b)(6) (pas (b)(6) is scheduled for implant removal on (b)(6) 2024.On (b)(6) 2024 the patient underwent removal surgery.According to the report received, "during the retrieval procedure, while turning the bolt to remove the distal apifix bolt, the distal female part of the device and t11 pedicle screw were removed its entirety.The device was separated during removal with male ratchet coming out of female sleeve indicating ratchet device failure.T11 apifix screw was loose".Reasons for device removal: "curve progression and peri-implant pain and discomfort" "there was black color tissue metallosis surrounding all pedicle screws and apifix device.Tissue sample were collected and will be sent for histopathological analysis.Risk assessment: reoperation events are a known risk that was assessed and recorded by the product risk assessment.Implant breakage is addressed in the ifu as potential risks associated with the mid-c system and spinal surgery generally.The risk of broken rod - implant breakage has been assessed and found to be acceptable.The risk has been quantified, characterized, and documented as acceptable within full risk assessment.The subject device is expected to be returned to manufacturer where a failure analysis will be conducted.Once additional relevant details become available; a supplemental report will be submitted.
 
Additional Manufacturer Narrative
The pathology report for sample id 052-a005 reveals substantial black wear debris (1-30 ¿m) around the apifix implant in the thoracic paraspinal muscles (t4-t11 levels).Despite the presence of this debris, there were no signs of inflammation, necrosis, or adverse tissue reactions.The findings align with typical tissue responses to titanium alloy implants, as noted in the pddd publication, "tissue response following implantation with the posterior dynamic distraction device (pddd) in adolescent idiopathic scoliosis (ais)" conducted by olivia kristina richard et al., confirming a generally normal tissue reaction without significant pathology.Engineering analysis revealed that the returned device was received with the pole dislodged from its base, showing significant wear at critical contact points.The pole diameter was measured as 5.965mm (near the spherical housing) and 5.883mm (near the teeth), below the specification range of 6.03-6.05mm.This undersizing likely contributed to the pole's instability within the base, allowing it to slip past the stopper pin and sustain repeated loading, resulting in extensive wear.Investigation scanning electron microscope (sem) and energy dispersive spectroscopy (eds) confirmed the coating on the spherical rings remained intact, and titanium wear debris was traced to the pole rather than the rings.Disassembly revealed expected and unexpected wear patterns, indicating the pole had slipped past the stopper pin, contributing to further damage.Despite the evident mechanical wear, histopathology reported no adverse tissue reactions, such as inflammation or necrosis, suggesting a typical biological response to titanium alloy materials.The investigation traced the issue to a potential one-off manufacturing anomaly within lot #af-01-01-19.Of the 14 units distributed from this lot, 11 were implanted across three countries, and no similar incidents were reported.A review of the device history record identified no deviations or non-conformities during production.Retrospective inspections of previous lots also revealed no out-of-spec components, further supporting the isolated nature of the issue.In june 2021 apifix added instructions (dms-2992) to measure pole diameter during incoming inspection to detect out-of-spec components.*the instruction was added as part of apifix's commitment to continuous improvement, not because of any corrective action.In conclusion, the investigation determined that the undersized pole diameter was the root cause of the dislodgement and subsequent wear.The titanium wear debris observed in the surrounding tissue likely resulted from this mechanical failure rather than typical device operation.Enhanced inspection protocols have since been introduced to prevent similar occurrences.No systemic manufacturing issues were identified, and the incident appears to be an isolated anomaly.

Brand Name
MID-C 115
Common Device Name
MINIMALLY INVASIVE DEFORMITY CORRECTION (MID-C) SYSTEM
Manufacturer (Section D)
APIFIX LTD.
1 hacarmel street
kochav yokneam bldg
yokneam elit, 20692 07
IS  2069207
Manufacturer (Section G)
APIFIX LTD.
1 hacarmel street
kochav yokneam bldg
yokneam elit, 20692 07
IS   2069207
Manufacturer Contact
alan vaisman
1 hacarmel st.
kochav yokneam bldg
yokneam ellit, 20692-07
IS   2069207
MDR Report Key19170565
Report Number3013461531-2024-00022
Device Sequence Number7349483
Product Code QGP
UDI-Device Identifier07290018128039
UDI-Public07290018128039
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
H170001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMID-C 115
Device Catalogue NumberMUS-115-040
Device Lot NumberAF-01-01-19
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/24/2024
Supplement Report FDA Received Date01/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/23/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age14 YR
Patient SexFemale